Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 101, NWS Greenville-Spartanburg, SC

June 21, 1997Cleveland County, North Carolina

NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Jun 21, 1997, 5:29 PM EDT for Cleveland County, North Carolina. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 21, 1997, 5:29 PM EDT (21:29 UTC)
Expired
Jun 21, 1997, 6:30 PM EDT
In force
61 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Cleveland County, NC

The radar

The Greer radar (KGSP), 78 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 5:40 PM EDTHail 1Boiling Spgs, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1997-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 369 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1997-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
369 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1272 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

460 
WUUS1 KGSP 212128 RRA
SVRGSP
NCC045-212230-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
529 PM EDT SAT JUN 21 1997
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  630 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST NORTH CAROLINA
 
   ...CLEVELAND COUNTY
 
AT 525 PM WEATHER RADAR SHOWED A SEVERE THUNDERSTORM CROSSING FROM
CHEROKEE COUNTY SOUTH CAROLINA INTO SOUTHWEST CLEVELAND COUNTY...ABOUT 7
TO 10 MILES SOUTHWEST OF SHELBY. THE STORM WAS MOVING NORTHEAST ABOUT 15
MPH. AT 523 PM AMATEUR RADIO REPORTED WIND GUSTS TO ABOUT 60 MPH IN
GAFFNEY AND LARGE HAIL WAS REPORTED NEAR COWPENS IN CHEROKEE COUNTY.
 
SEVERE THUNDERSTORM WINDS CAN REACH SPEEDS OF 60 TO OVER 100 MPH.
THESE WINDS BLOW DOWN TREES...POWER LINES...AND SEVERELY DAMAGE
MOBILE HOMES...SOMETIMES BUILDINGS. VERY LARGE HAIL CAN INJURE
ANYONE CAUGHT OUTSIDE.
 
JONES
 
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 1:20 PM EDT, 4 hours 9 minutes earlier.

Area forecast discussion, Jun 21, 1:20 PM EDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
120 PM EDT SAT JUN 21 1997

CAE/FFC/RAH: SMALL POPS THROUGH PERIOD. MOSTLY SUNNY DAYS. PARTLY
             CLOUDY NIGHTS WITH PATCHES OF DENSE FOG MOUTNAIN
             VALLEYS. TEMPS NEAR FWC.

UPPER LOW TO REMAIN IN GENERAL AREA THROUGH PERIOD. WATER VAPOR
IMAGERY SHOWS NO GREAT SUBSIDENCE BEHIND THIS SYSTEM...HOWEVER
SLIGHTLY LOWER DEW POINTS WERE NOTED IN ITS WAKE. AS LOW DRIFTS E
OVERNIGHT...A WEAK DOWNSLOPE COMPONENT IS INTRODUCED...RESULTING IN
WARMING AND PARTIAL SURPRESSION OF CONVECTION SUN/SUN NT. ABUNDANT
LOW LEVEL MOISTURE AND MID LEVEL COOL POOL IN AREA WARRANT SMALL
POPS SUN-SUN NT WITH MOUNTAINS MORE THREATENED IN UPSLOPE FROM W.
RGL/AVN RETROGRESS SYSTEM MON RESULTING IN WEAK UPSLOPE COMPONENT
WHICH WILL RAISE THREAT OF PRECIP AND LOWER TEMPERATURES A BIT.

AVL   62/85/63/86   4334
CLT   70/92/71/91   3223
GSP   69/93/70/91   3223

JAT

In the hours before

Special weather statement, Jun 21, 2:20 PM EDT, 3 hours 9 minutes before
SCZ001>014-019-GAZ010-017-018-026-028-029-NCZ033>037-048>059-
062>072-082-222200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
220 PM EDT SAT JUN 21 1997

...SCATTERED STRONG TO OCCASIONALLY SEVERE THUNDERSTORMS POSSIBLE AGAIN
THIS AFTERNOON AND EVENING...

STRONG THUNDERSTORMS HAD ALREADY DEVELOPED OVER THE WESTERN CAROLINAS
AND NORTHEAST GEORGIA BY EARLY AFTERNOON.  THUNDERSTORMS WILL LIKELY
BECOME MORE NUMEROUS AS THE AFTERNOON WEARS ON.  MANY OF THE STORMS
WILL BE STRONG...WITH GUSTY WINDS BETWEEN 40 AND 55 MPH AND PEA TO
MARBLE SIZE HAIL.  AS WAS THE CASE YESTERDAY AFTERNOON AND EVENING...A
FEW OF THE STORMS WILL PROBABLY BE SEVERE...WITH DAMAGING WIND AND
LARGE HAIL.

THUNDERSTORMS WILL BE MOST NUMEROUS IN THE NORTH CAROLINA
MOUNTAINS...AT LEAST INTO THE EVENING...BUT MORE STORMS WILL OCCUR IN
PIEDMONT AND FOOTHILL SECTIONS OF THE CAROLINAS AND NORTHEAST GEORGIA
THAN YESTERDAY.  STORMS ARE LIKELY TO REMAIN SCATTERED UNTIL ABOUT
MIDNIGHT AND THEN GRADUALLY DIMINISH IN COVERAGE AND STRENGTH...BUT
WIDELY SCATTERED STORMS COULD OCCUR ALL NIGHT.

THE STORMS AGAIN WILL BE SLOW MOVING CAUSING LOCALLY EXCESSIVE RAINFALL
WHICH COULD LEAD TO FAST DEVELOPING FLASH FLOODING OVER SMALL
AREAS...AND URBAN FLOODING IF A LARGE STORM MOVES ACROSS A CITY.
LIGHTNING WILL AGAIN BE INTENSE AND FREQUENT...WITH NUMEROUS GROUND
STRIKES POSSIBLE.  SOME POWER OUTAGES FROM LIGHTNING HAVE ALREADY BEEN
REPORTED IN WESTERN NORTH CAROLINA.

SKYWARN SPOTTERS MAY AGAIN BE CALLED INTO ACTION TODAY.  THE NATIONAL
WEATHER SERVICE WILL BE MONITORING AMATEUR RADIO FREQUENCIES FROM
ASHEVILLE...CHARLOTTE...AND GREENVILLE REPEATERS AS NEEDED.

PEOPLE ENJOYING OUTDOOR ACTIVITIES TODAY SHOULD BE ESPECIALLY ALERT TO
THE POTENTIAL FOR DANGEROUS WEATHER.  LISTEN FOR LATER INFORMATION AND
POSSIBLY SEVERE THUNDERSTORM OR FLASH FLOOD WARNINGS.

JONES
Special weather statement, Jun 21, 2:22 PM EDT, 3 hours 7 minutes before
SCZ001>014-019-GAZ010-017-018-026-028-029-NCZ033>037-048>059-
062>072-082-222200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
220 PM EDT SAT JUN 21 1997

...SCATTERED STRONG TO OCCASIONALLY SEVERE THUNDERSTORMS POSSIBLE AGAIN
THIS AFTERNOON AND EVENING...

STRONG THUNDERSTORMS HAD ALREADY DEVELOPED OVER THE WESTERN CAROLINAS
AND NORTHEAST GEORGIA BY EARLY AFTERNOON.  THUNDERSTORMS WILL LIKELY
BECOME MORE NUMEROUS AS THE AFTERNOON WEARS ON.  MANY OF THE STORMS
WILL BE STRONG...WITH GUSTY WINDS BETWEEN 40 AND 55 MPH AND PEA TO
MARBLE SIZE HAIL.  AS WAS THE CASE YESTERDAY AFTERNOON AND EVENING...A
FEW OF THE STORMS WILL PROBABLY BE SEVERE...WITH DAMAGING WIND AND
LARGE HAIL.

THUNDERSTORMS WILL BE MOST NUMEROUS IN THE NORTH CAROLINA
MOUNTAINS...AT LEAST INTO THE EVENING...BUT MORE STORMS WILL OCCUR IN
PIEDMONT AND FOOTHILL SECTIONS OF THE CAROLINAS AND NORTHEAST GEORGIA
THAN YESTERDAY.  STORMS ARE LIKELY TO REMAIN SCATTERED UNTIL ABOUT
MIDNIGHT AND THEN GRADUALLY DIMINISH IN COVERAGE AND STRENGTH...BUT
WIDELY SCATTERED STORMS COULD OCCUR ALL NIGHT.

THE STORMS AGAIN WILL BE SLOW MOVING CAUSING LOCALLY EXCESSIVE RAINFALL
WHICH COULD LEAD TO FAST DEVELOPING FLASH FLOODING OVER SMALL
AREAS...AND URBAN FLOODING IF A LARGE STORM MOVES ACROSS A CITY.
LIGHTNING WILL AGAIN BE INTENSE AND FREQUENT...WITH NUMEROUS GROUND
STRIKES POSSIBLE.  SOME POWER OUTAGES FROM LIGHTNING HAVE ALREADY BEEN
REPORTED IN WESTERN NORTH CAROLINA.

SKYWARN SPOTTERS MAY AGAIN BE CALLED INTO ACTION TODAY.  THE NATIONAL
WEATHER SERVICE WILL BE MONITORING AMATEUR RADIO FREQUENCIES FROM
ASHEVILLE...CHARLOTTE...AND GREENVILLE REPEATERS AS NEEDED.

PEOPLE ENJOYING OUTDOOR ACTIVITIES TODAY SHOULD BE ESPECIALLY ALERT TO
THE POTENTIAL FOR DANGEROUS WEATHER.  LISTEN FOR LATER INFORMATION AND
POSSIBLY SEVERE THUNDERSTORM OR FLASH FLOOD WARNINGS.

JONES
Local storm report, Jun 21, 3:17 PM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
317 PM EDT SAT JUN 21 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

308 PM     GOLDMINE                  NC   1.50 INCH HAIL
06/21/97   MACON                          REPORTED BY MACON COMMS

215 PM     BIG PINE                  NC   WIND DAMAGE
06/21/97   MADISON                        EOC REPORTS TREES DOWN
                                          TOWARD HOT SPRINGS

JONES
Local storm report, Jun 21, 4:23 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
424 PM EDT SAT JUN 21 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.\....

355 PM     LYMAN                     SC   WIND DAMAGE
06/21/97   SPARTANBURG                    TREES/LINES DOWN IN TOWN

410 PM     DUNCAN                    SC   WIND DAMAGE
06/21/97   SPARTANBURG                    TREES DOWN

JONES
Local storm report, Jun 21, 4:24 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
424 PM EDT SAT JUN 21 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

355 PM     LYMAN                     SC   WIND DAMAGE
06/21/97   SPARTANBURG                    TREES/LINES DOWN IN TOWN

410 PM     DUNCAN                    SC   WIND DAMAGE
06/21/97   SPARTANBURG                    TREES DOWN

JONES

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 2:54 PM EDTSevere Thunderstorm WarningGSPGraham51 min
Jun 21, 6:12 PM EDTSevere Thunderstorm WarningGSPAlexander, Catawba63 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.